Alert archive / Indiana / Special Weather Statements in 2016
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Aug 20, 2016, 3:21 PM EDT for Miami County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2016, 3:21 PM EDT (19:21 UTC)
- Expired
- Aug 20, 2016, 3:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Northern Indiana
County Miami County, IN
The radar
The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1219 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
The text
As transmitted.
690 WWUS83 KIWX 201921 SPSIWX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 321 PM EDT SAT AUG 20 2016 INZ023-024-201945- WABASH-MIAMI- 321 PM EDT SAT AUG 20 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MIAMI AND SOUTHWESTERN WABASH COUNTIES... AT 320 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PERU...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WABASH...PEORIA AND RICHVALLEY. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4070 8604 4073 8604 4086 8588 4074 8583 TIME...MOT...LOC 1920Z 234DEG 16KT 4073 8602 $$ MCS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 20, 1:24 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 20, 1:24 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 124 PM EDT SAT AUG 20 2016 .SYNOPSIS... Issued at 337 AM EDT Sat Aug 20 2016 A cold front will move through the region during the afternoon and evening hours with showers and thunderstorms along and ahead of it by afternoon and progressing east into this evening. Cooler and much less humid air will arrive starting tonight and linger into the start of the new work week. Highs will reach the upper 70s to lower 80s with lows in the lower 60s. && .SHORT TERM...(Today and Tonight) Issued at 337 AM EDT Sat Aug 20 2016 Challenging forecast in store with regards to convective chances into this evening ahead of a strong cold front and seasonably strong upper level trough. Hi-Res models paint several scenarios with the potential for up to 3 rounds of precipitation. First is with increasing low and mid level theta e advancing across eastern Illinois where washed out frontal/outflow boundaries reside. Models have bounced back and forth on this and seems the least likely with anything that could form on the nose of the theta e moving in near 12z. Will maintain slgt chc pops around 12z but suspect nothing will be occurring. Second round will be pre- frontal trough currently firing convection from far eastern Iowa to western Illinois. Extrapolation of this arrives near/after 15z. However...several Hi- Res models tend to weaken this area and indicate additional development taking place. Lastly, if enough recovery can take place...sufficient forcing will exist on the cold front with little in the way of scouring of moisture. However by this time, atmosphere could be rather worked over if this is indeed round 3. To complicate matters even more, cloud cover may be rather extensive with only pockets in increased instability. With plenty of moisture to work with, increasing low level jet in response to deepening sfc low moving across the northern lakes and approaching trough, most if not all places should see at least 1 shower or thunderstorm. However, given the plethora of possibilities and timing issues, cannot justify categorical pops at this point. Main concern with convection will be heavy rainfall with pwats over 1.5 inches and pushing 2 inches along the front. Severe parameters not stellar, but enough low level shear to at least sustain convection and bring a risk of wet microbursts. Marginal risk remains in the SWODY1 outlook. HWO will mention strong storms, but downplay severe threat given above concerns. Have sped up departure of any precip this evening as forecast area could be clear before midnight. Cooler and less humid air will begin to move in. One other note. With winds and waves increasing over SE Lake Michigan this afternoon into Sunday have hoisted a Beach Hazard Statement with moderate to high risk of rip currents. && .LONG TERM...(Sunday through Friday) Issued at 337 AM EDT Sat Aug 20 2016 High pressure will begin to take control and hold strong into at least Tuesday night. Highs will generally be in the 70s with lows in the 50s. Rain chances will increase ahead of the next trough and series of disturbances but timing/location issues warrants not going with likely pops introduced by the Superblend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 112 PM EDT Sat Aug 20 2016 Theta-e surge along pre-frontal trough will provide several rounds of showers/embedded thunder through mid afternoon...with additional rain/storms expected late afternoon along a cold front. CIGs mainly in the MVFR to low end VFR range expected, though a period of IFR conditions possible with more organized line of rain/thunder into KSBN early afternoon and KFWA mid afternoon. Winds will likely gust 20-30 knots at times. VFR/dry otherwise tonight-Sunday post-frontal as extensive low VFR stratocu works in. && .IWX Watches/Warnings/Advisories... IN...Beach Hazards Statement through Sunday evening for INZ003. MI...Beach Hazards Statement through late Sunday night for MIZ077. OH...NONE. LM...Small Craft Advisory until 1 AM EDT Monday for LMZ043-046. && SYNOPSIS...Fisher SHORT TERM...Fisher LONG TERM...Fisher AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 20, 4:38 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 438 AM EDT SAT AUG 20 2016 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-210845- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE... LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE... LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON... BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH... BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE... SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY... FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON... LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH... NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN... DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY... MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR... ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE... DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS... WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE... JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD... SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON... DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA... LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT... OHIO CITY...LIMA...SPENCERVILLE 438 AM EDT SAT AUG 20 2016 /338 AM CDT SAT AUG 20 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. AT THE PRESENT TIME...THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL. HOWEVER...A STRONG THUNDERSTORM IS POSSIBLE WITH LOCALLY GUSTY WINDS. WINDS AND WAVES WILL INCREASE THIS AFTERNOON INTO TONIGHT...RESULTING IN A MODERATE TO HIGH RISK OF RIP CURRENTS ALONG THE BEACHES OF SOUTHEASTERN LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HIGH WAVES AND RIP CURRENTS ARE LIKELY TO CAUSE DANGEROUS SWIMMING CONDITIONS ALONG THE BEACHES OF SOUTHEASTERN LAKE MICHIGAN SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-210845- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 438 AM EDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY MAINLY THIS AFTERNOON...WITH LOCAL WIND GUSTS IN EXCESS OF 35 KNOTS POSSIBLE ALONG WITH BRIEFLY HIGHER WAVES. WINDS AND WAVES WILL LIKELY BECOME HAZARDOUS TO SMALL CRAFT THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDS AND WAVES ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT ON SUNDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Aug 20, 1:58 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 158 PM EDT SAT AUG 20 2016 MIZ078-201830- CASS- 158 PM EDT SAT AUG 20 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CASS COUNTY... AT 156 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DOWAGIAC... MOVING NORTHEAST AT 35 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NILES...DOWAGIAC...MARCELLUS...POKAGON...INDIAN LAKE...SANDY BEACH... WAKELEE...MAGICIAN LAKE...DEWEY LAKE...SUMNERVILLE AND LA GRANGE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4207 8576 4202 8576 4187 8622 4207 8622 TIME...MOT...LOC 1756Z 240DEG 49KT 4197 8618 MCS
Special weather statement, Aug 20, 2:56 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 256 PM EDT SAT AUG 20 2016 INZ015-022-201930- CASS-FULTON- 256 PM EDT SAT AUG 20 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FULTON AND NORTHEASTERN CASS COUNTIES... AT 256 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROYAL CENTER... OR 11 MILES NORTH OF LOGANSPORT...MOVING NORTHEAST AT 40 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROCHESTER...KEWANNA...FULTON...LAKE MANITOU...METEA...GRASS CREEK... FLETCHER...MARSHTOWN...LUCERNE...LEASES CORNER AND NYENA LAKE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4104 8647 4111 8617 4090 8617 4083 8647 TIME...MOT...LOC 1856Z 241DEG 37KT 4092 8644 MCS
Special weather statement, Aug 20, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 321 PM EDT SAT AUG 20 2016 INZ023-024-201945- WABASH-MIAMI- 321 PM EDT SAT AUG 20 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MIAMI AND SOUTHWESTERN WABASH COUNTIES... AT 320 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PERU...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WABASH...PEORIA AND RICHVALLEY. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4070 8604 4073 8604 4086 8588 4074 8583 TIME...MOT...LOC 1920Z 234DEG 16KT 4073 8602 MCS
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:18 AM EDT | Beach Hazards Statement | IWX | 45 hr | |
| Aug 20, 2:56 PM EDT | Special Weather Statement | IWX | Fulton | 34 min |
| Aug 20, 3:49 PM EDT | Special Weather Statement | IWX | Grant | 26 min |
| Aug 20, 4:01 PM EDT | Special Weather Statement | IWX | Kosciusko | 29 min |
| Aug 20, 4:04 PM EDT | Special Weather Statement | IWX | LaGrange | 26 min |
| Aug 20, 4:16 PM EDT | Special Weather Statement | IWX | Grant | 29 min |
| Aug 20, 4:33 PM EDT | Special Weather Statement | IWX | Blackford, Grant, Wells | 42 min |
| Aug 20, 4:52 PM EDT | Special Weather Statement | IWX | Allen | 38 min |
| Aug 20, 5:05 PM EDT | Tornado Warning | IWX | Wells | 12 min |
| Aug 20, 5:21 PM EDT | Special Weather Statement | IWX | Adams, Jay | 39 min |
| Aug 20, 5:46 PM EDT | Tornado Warning | IWX | Allen | 16 min |
| Aug 20, 1:58 PM EDT | Special Weather Statement | IWX | Cass | 32 min |
| Aug 20, 6:25 PM EDT | Special Weather Statement | IWX | Allen | 35 min |
| Aug 20, 7:04 PM EDT | Special Weather Statement | IWX | Allen | 26 min |
Nearby
Special Weather Statements in Indiana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.